Alert archive / California / Hazardous Seas Warnings in 2016
Hazardous Seas Warning 31, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas warning at Dec 31, 2016, 2:34 AM PST. It took effect at Dec 31, 2016, 3:00 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2016, 2:34 AM PST (10:34 UTC)
- In effect from
- Dec 31, 2016, 3:00 AM PST
- Expired
- Dec 31, 2016, 2:27 PM PST
- In force
- 11 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
419 WHUS76 KEKA 311034 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 234 AM PST SAT DEC 31 2016 PZZ450-311845- /O.EXP.KEKA.GL.W.0066.000000T0000Z-161231T1100Z/ /O.NEW.KEKA.SE.W.0031.161231T1100Z-170101T0000Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- 234 AM PST SAT DEC 31 2016 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...GALE WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS SEAS WARNING...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL POSE A THREAT TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. && $$ PZZ470-475-311845- /O.CON.KEKA.GL.W.0066.000000T0000Z-170101T1000Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 234 AM PST SAT DEC 31 2016 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PST SUNDAY... * WINDS...N 25 TO 35 KT WITH GUSTS TO 45 KT TONIGHT. GALE FORCE WINDS CONTINUING SAT THROUGH SAT NIGHT. * WAVES...N 15 TO 20 FEET 9 TO 11 SECONDS TONIGHT. SEAS REMAINING STEEP AND ELEVATED THROUGH THE WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ455-311845- /O.CON.KEKA.SC.Y.0128.000000T0000Z-170103T0500Z/ CAPE MENDOCINO TO PT ARENA OUT 10 NM- 234 AM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST MONDAY... * WINDS...N 15 TO 25 KT. LOCAL GUSTS TO AROUND 40 KT NEAR THE COASTAL HEADLANDS THIS EVENING. * WAVES...NW 12 TO 15 FEET TONIGHT. SEAS REMAINING ELEVATED AND STEEP THROUGH THE WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL POSE A THREAT TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
2 follow-up statements
462 WHUS76 KEKA 311642 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 842 AM PST SAT DEC 31 2016 PZZ470-475-010045- /O.CON.KEKA.GL.W.0066.000000T0000Z-170101T1000Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 842 AM PST SAT DEC 31 2016 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PST SUNDAY... * WINDS..GUSTS TO 35 TO 40 KT TODAY AND TONIGHT. * WAVES...13 TO 15 FT AND STEEP FROM THE N-NW TODAY THROUGH SUN...BUILDING TO 18 TO 20 FT SUN NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ450-010000- /O.CON.KEKA.SE.W.0031.000000T0000Z-170101T0000Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- 842 AM PST SAT DEC 31 2016 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WAVES...11 TO 13 FT AND STEEP FROM THE NW TODAY...BUILDING TO 16 TO 18 FT SUN NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL POSE A THREAT TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. && $$ PZZ455-010045- /O.CON.KEKA.SC.Y.0128.000000T0000Z-170103T0500Z/ CAPE MENDOCINO TO PT ARENA OUT 10 NM- 842 AM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST MONDAY... * WAVES...10 TO 12 FT AND STEEP FROM THE NW TODAY THROUGH SUN...BUILDING TO 14 TO 16 FT SUN NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL POSE A THREAT TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
312 WHUS76 KEKA 312227 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 227 PM PST SAT DEC 31 2016 PZZ450-010630- /O.CAN.KEKA.SE.W.0031.000000T0000Z-170101T0000Z/ /O.EXA.KEKA.SC.Y.0128.000000T0000Z-170103T0500Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- 227 PM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST MONDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PST MONDAY. * WAVES...9 TO 11 FT AND STEEP FROM THE NW TONIGHT...BUILDING TO 16 TO 18 FT SUN NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL POSE A THREAT TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ470-475-010630- /O.CON.KEKA.GL.W.0066.000000T0000Z-170101T1000Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 227 PM PST SAT DEC 31 2016 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PST SUNDAY... * WINDS..GUSTS TO 35 KT TONIGHT. * WAVES...12 TO 14 FT AND STEEP FROM THE N-NW TONIGHT THROUGH SUN...BUILDING TO 18 TO 20 FT SUN NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ455-010630- /O.CON.KEKA.SC.Y.0128.000000T0000Z-170103T0500Z/ CAPE MENDOCINO TO PT ARENA OUT 10 NM- 227 PM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST MONDAY... * WAVES...9 TO 11 FT AND STEEP FROM THE NW TONIGHT...BUILDING TO 15 TO 17 FT SUN NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL POSE A THREAT TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Dec 30, 2:36 PM PST, 11 hours 58 minutes earlier.
Area forecast discussion, Dec 30, 2:36 PM PST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
236 PM PST Fri Dec 30 2016
.SYNOPSIS...A series of upper disturbances will move south across
the Pacific Northwest tonight through early next week. This
pattern will favor cold temperatures and snow Sunday through
Tuesday. In addition, gusty northerly winds will persist along the
coast throughout the weekend.
&&
.DISCUSSION...A significant upper trough, characterized by H5
temperatures near -38C, will move SSE from NWRN Canada to OR/WA by
midday SUN, and then retrograde slightly SW across NRN CA Sunday
night into Monday. This system will usher in very cold temperatures
and light amounts of precipitation across all zones mainly north of
the cape beginning sunday night and lasting into Monday. A winter
weather advisory looks like a good fit for areas affected by this
system as snow amounts even down to 1000 ft may see overall accumulations
in the 3 to 5 inch range ending Tuesday. As this takes place, surface
temperatures will become progressively colder Sunday night through Tuesday
night...with lows in the 20s/30s along the coast, and teens over the
interior. In addition, model guidance indicates the mean trough position
will not change substantially Sunday night through Tuesday. This will place
NWRN CA in a favorable location for persistent shower development,
which will be in the form of snow across most of the interior, with
periods of snow possible near sea level. Warning criteria snowfall
may occur for mountain highway corridors if embedded upper impulses
can sufficiently augment snowfall rates...and/or training snow shower
bands develop. A change in models from previous runs which early
showed the system ejecting EWD away from the region now maintains
the low aloft over the area and persisting through wed...and
showing a fair amount of qpf during this period. A winter weather
watch may be warranted should models continue to hold this solution.
JG/JT
&&
.AVIATION...Gusty northerly winds have been developing behind a
a front this afternoon at both KACV and KCEC. Winds should remain
blustery through this evening before decoupling later tonight and
becoming northeasterly by early Saturday morning. VFR conditions
will prevail tonight through Saturday except for occasional MVFR
ceilings at KACV through early this evening.
&&
.MARINE...A strong northerly surge will generate GALE FORCE winds
and large steep seas tonight. The highest winds and seas will be in
the outer waters tonight. The inner waters north of the Cape will be
borderline for a warning where GUSTS to 40 kt certainly look
plausible based on the high resolution NAM. Winds aloft stack up
through the column from the NE overnight and typically this is not
favorable for GALES nearshore. The cold air advection and open
cellular cumulus sliding southward offshore is definitely a good
indicator for gale force northerlies in the outer waters. With all
that said, have beefed up the wind forecast for tonight but will
leave the current warnings and advisories as is. The northerly winds
probably will not ease up much over the weekend except near shore.
Current indications are for winds to ease up more significantly early
to mid next week, though we may see gusty easterly winds near shore.
Seas will build to 15-20 ft in the outer waters late tonight. WW3
has northerly seas hitting 15-17 ft in the western fringes of the
outer waters. NWPS has waves reaching 18-20 feet which is most
likely correct based on our wind forecast. Wave heights inside 10 to
15nm from shore will not be as high, around 13 to 15 feet. Another
northwesterly wave group will begin to build on Sunday. The waves
with this group appear to propagate into our waters within the
region of 20-30kt of northwesterly winds. Thus expect fairly short
periods or a squared sea state. The strongest winds, 30-40kt, stay
in Oregon offshore waters, 60-250nm from shore. Seas should reach 18
to 20 feet Sunday night or early Monday morning. A downward trend is
expected by mid next week as an easterly flow pattern sets up.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 PM PST Monday for PZZ450-455.
Gale Warning until 2 AM PST Sunday for PZZ470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Dec 30, 12:05 PM PST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 1205 PM PST FRI DEC 30 2016 CAZ101>113-312015- COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST- SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY- MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR- NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR- SOUTHEASTERN MENDOCINO INTERIOR- 1205 PM PST FRI DEC 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE SOUTH FROM WESTERN CANADA TO NORTHERN CALIFORNIA BY SUNDAY NIGHT...AND THEN REMAIN STATIONARY OVER THE REGION THROUGH TUESDAY. LOW TEMPERATURES IN THE 20S AND 30S WILL BE LIKELY ALONG THE COAST...WITH LOWS IN THE TEENS EXPECTED FOR INTERIOR LOCATIONS. IN ADDITION...SEVERAL INCHES OF SNOW ACCUMULATION IS LIKELY OVER THE INTERIOR...WITH LIGHT SNOW AMOUNTS POSSIBLE NEAR SEA LEVEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.
Nearby
Hazardous Seas Warnings in California, 2016Every hazardous seas warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.